New York, 2019

Funnel Cloud in New York, July 5, 2019

July 5, 2019 · NWS BUF · 1 event in 1 county or zone

An isolated instance of a funnel cloud was reported near Bemus Point during the late morning hours. This resulted in no damage, but it was widely reported by local media, spotters, and travelling National Weather Service personnel from another office.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated instance of a funnel cloud was reported near Bemus Point during the late morning hours. This resulted in no damage, but it was widely reported by local media, spotters, and travelling National Weather Service personnel from another office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 5, 12:43 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 5, 12:43 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
143 PM EDT Fri Jul 5 2019

.SYNOPSIS...
Very warm and muggy conditions will remain in place through Saturday
evening. The humid airmass will fuel more showers and thunderstorms,
mainly this afternoon and again on Saturday when a cold front will
approach the region. The cold front will cross the area Saturday
night with showers ending from north to south. Cooler and much less
humid air will move into the area in the wake of the cold front
Sunday through early next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
...Localized Tropical Downpours Possible Again This Afternoon...

Radar and visible satellite imagery showing scattered to numerous
showers and storms blossoming along and inland of the lake breeze
boundaries. Moderate instability has developed, with temperatures in
the mid to upper 80s and dewpoints in the lower 70s contributing to
MLCAPE of around 2000J/kg inland from the lakes. New development
will continue for the next few hours, with rain coverage peaking
during the mid to late afternoon. The main boundary so far is the
eastern edge of enhanced SW flow off Lake Erie, with convergence
stretching from Chautauqua County to near Rochester. Over time, an
approaching weak mid level shortwave should force this convergence
zone and associated convection to drift east, carrying the bulk of
the showers and storms eastward across the Southern Tier and western
Finger Lakes during the mid to late afternoon. Showers and storms
will also develop across Central NY, from Ontario County to the Tug
Hill region.

PWAT values of 1.75-2.00 inches will continue to support torrential
downpours with any thunderstorms that develop. There is a little
more steering flow than yesterday, with around 15 knots mean in the
low/mid levels. This should allow convective cores to remain mobile.
The main concern for flash flood potential will be training along
boundaries, especially along the slowly propagating lake breeze
boundaries this afternoon. This risk will remain very isolated, but
if training does develop there may be localized flash flooding given
the very moist airmass coupled with favorable tall/skinny CAPE
profiles and high freezing levels.

Meanwhile stable lake shadows have become well established northeast
of Lakes Erie and Ontario. This will keep the Niagara Frontier
including Buffalo mainly dry, and also Watertown and the Thousand
Islands region.

It will be very warm and humid through the rest of the afternoon,
with highs in the mid to upper 80s and dewpoints in the lower 70s.
This will yield a heat index in the mid 90s across the lower
elevations of the lake plains away from the immediate lakeshores.

The bulk of the stronger convection will drift east into Central NY
and weaken this evening with the loss of daytime heating. A few
showers may linger overnight. Late tonight a pre-frontal trough will
begin to approach Lake Ontario, and this may bring an increase in
shower coverage towards daybreak for areas near and east of Lake
Ontario. It will be another warm and very muggy night, with lows in
the lower 70s on the lake plains and upper 60s in the Southern Tier
and Lewis County.

Saturday a pre-frontal trough will slowly cross the eastern Great
Lakes from northwest to southeast. The pre-frontal trough, along
with any lake breeze and differential heating boundaries will act as
a focus for showers and thunderstorms. The increase in large scale
forcing from the pre-frontal trough and associated mid level trough
should yield the greatest coverage of rain we have seen this week,
with even lakeshore areas seeing a high probability of rainfall.
PWAT values remain in the 1.75-2.00 inch range, supporting very
heavy localized downpours in thunderstorms once again.

It will remain very humid Saturday with dewpoints in the lower 70s.
The extra clouds and showers will likely keep highs in the lower
80s.

The cold front will cross the area from north to south Saturday
night. Showers will end with the passage of the cold front. It will
remain very muggy in the evening, with drier and cooler air arriving
overnight in the wake of the front.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...

As we move into the final 24 hours of the weekend...sprawling
Canadian high pressure and cooler/drier air will continue
building across the Great Lakes and Northeast. This will result
in dry weather along with pleasantly cooler and less humid
conditions...with leftover cloud cover Sunday morning also
giving way to mostly sunny/mainly clear skies. Expect
temperatures on Sunday to peak in the mid to upper 70s before
falling into the 50s Sunday night...while surface dewpoints
settle into the rather comfortable lower to middle 50s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday through Tuesday night the center of the Canadian surface
high will gradually settle from the Great Lakes to the mid-Atlantic
coastline. This will promote continued dry weather and comfortable
humidity levels...as the ridge will effectively block the northward
return of any Gulf moisture. Meanwhile slow but steady day-to-day
airmass modification will result in slowly warming temperatures...
with highs climbing back to the lower 80s in many areas by Tuesday.

On Wednesday the core of the surface ridge will slide eastward and
out to sea...allowing a southwesterly return flow of warmer and
somewhat more humid air to spread into our region. This will allow
highs to reach into the lower to mid 80s areawide...while surface
dewpoints recover into the moderately humid lower 60s. While the
increasing warmth and humidity could be enough to support the
development of a couple isolated showers and/or storms away from
the lakes during the heat of the afternoon...the bulk of the day
should be dry.

After that...the 00z medium range models diverge markedly on the
evolution and track of the next system Wednesday night and Thursday.
The GFS and GEM continue to advertise the approach and passage of
another mid level trough and cold front with the former notably
faster in timing...while the ECMWF is notably further south with
the track of the main surface low and actually pushes a more heavily
moisture-laden WARM front across our region instead. Either of these
scenarios would bring a renewed chance for convection to our region...
which for now has been covered in the forecast by increasing broadbrush
chance PoPs Wednesday night and Thursday. Otherwise...temps and
humidity levels should remain near or slightly above average.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered to numerous showers and thunderstorms will continue
through the rest of the afternoon along and inland of lake breeze
boundaries. The best coverage will be from the Southern Tier to the
western Finger Lakes to areas southeast of Lake Ontario. VFR will
prevail most of the time, but any of the heavy storms will produce
brief/local IFR.

Tonight...any leftover showers and thunderstorms will come to an end
by 03z. This will leave generally VFR weather across the region for
the bulk of the night...although an approaching pre-frontal trough
will usher in another round of showers and thunderstorms for sites
near Lake Ontario after 09z. The pre-frontal trough will slowly
cross the area Saturday with numerous showers and thunderstorms.
These storms will produce areas of MVFR and brief IFR conditions.

Outlook...
Sunday through Wednesday...VFR.

&&

.MARINE...
A weak surface pressure gradient will remain in place throughout the
Lower Great Lakes through tonight. This will keep light winds and
negligible waves intact.

A pre-frontal trough will then cross the area late tonight and
Saturday morning. While winds and waves are forecast to remain below
SCA criteria...the frontal passage will generate fairly widespread
showers and thunderstorms. The actual cold front will move south
across the region Saturday night, with a brief period of moderate
northeasterlies developing late Saturday night and Sunday morning.
This will likely produce a brief period of Small Craft Advisory
conditions along the south shore of Lake Ontario, peaking
early Sunday morning.

Winds and waves will diminish Sunday afternoon and remain low
through early next week as high pressure builds into the Great Lakes
region.

&&

.TIDES/COASTAL FLOODING...
Northeasterly winds will increase in the wake of a cold front
over Lake Ontario late Saturday night and Sunday morning. The
period of stronger winds (around 20 knots) will be brief, but
will likely be enough to generate a few hours of 3-5 foot waves
along the south shore of the lake. Many of the most susceptible
areas to lakeshore flooding (such as Sodus Bay and the numerous
bays and inlets in Monroe County) are most exposed to wind and
waves from the northeast. With this in mind, we have issued a
Lakeshore Flood Watch along the south shore of Lake Ontario from
Niagara to Wayne counties for late Saturday night through early
Sunday afternoon.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 6 PM EDT this evening for NYZ001>005-011-
     013.
     Lakeshore Flood Watch from late Saturday night through Sunday
     afternoon for NYZ001>004.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...Hitchcock/JJR
LONG TERM...JJR
AVIATION...Hitchcock
MARINE...Hitchcock/RSH
TIDES/COASTAL FLOODING...Hitchcock
Hazardous weather outlook, Jul 5, 10:15 AM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1115 AM EDT Fri Jul 5 2019

NYZ006>008-010-012-014-019>021-085-061515-
Oswego-Jefferson-Lewis-Northern Erie-Wyoming-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
1115 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Heat index values will again climb into the upper 80s and lower 90s
today. If you are planning to be outdoors, be sure to stay hydrated
and take frequent breaks in the shade or inside if possible.

In addition, there will also be a risk for slow moving thunderstorms
that could produce very heavy rainfall in localized areas today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will again be a risk for slow moving thunderstorms and locally
heavy rainfall on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-061515-
Niagara-Orleans-Monroe-Wayne-
1115 AM EDT Fri Jul 5 2019

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...LAKESHORE FLOOD WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, there will also be a risk for slow moving thunderstorms
that could produce very heavy rainfall in localized areas today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

There will again be a risk for slow moving thunderstorms and locally
heavy rainfall on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-011-013-061515-
Northern Cayuga-Genesee-Livingston-
1115 AM EDT Fri Jul 5 2019

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, there will also be a risk for slow moving thunderstorms
that could produce very heavy rainfall in localized areas today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will again be a risk for slow moving thunderstorms and locally
heavy rainfall on Saturday.

In the wake of a cold front, northeasterly winds will increase
across
eastern Lake Ontario Saturday night, and could become marginally
strong
enough to result in a briefly increased risk for lakeshore flooding
along the southeastern shore of the lake late Saturday night and
early Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-061515-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1115 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Jul 5, 11:36 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1236 PM EDT Fri Jul 5 2019

NYZ019-020-085-051730-
Chautauqua-Cattaraugus-Southern Erie-
1236 PM EDT Fri Jul 5 2019

...THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT NORTHWESTERN
CATTARAUGUS...SOUTHERN ERIE AND CHAUTAUQUA COUNTIES...

At 1234 PM EDT, an area of scattered thunderstorms was located from
near Sherman to Chautauqua Lake, Gowanda, and Boston, moving
northeast at 15 mph. These thunderstorms will continue to produce
brief, torrential downpours which will result in ponding of water in
poor drainage areas.

Locations impacted include...
Fredonia, Boston, Eden, Colden, Westfield, Lakewood, Gowanda,
Mayville, Clymer, North Collins, Long Point State Park, Findley Lake,
Chautauqua Institute, North Boston, Jamestown West, Chautauqua,
Concord, Collins, Holland and Stockton.

This includes Interstate 86 between exits 4 and 11.

Torrential rainfall is also occurring with these storms, and may
cause localized minor flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 4222 7976 4270 7879 4269 7847 4268 7848
      4200 7942 4200 7976
TIME...MOT...LOC 1634Z 229DEG 13KT 4232 7922

Hitchcock
Special weather statement, Jul 5, 12:23 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Buffalo NY
123 PM EDT Fri Jul 5 2019

NYZ003-004-051815-
Wayne-Monroe-
123 PM EDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE AND CENTRAL
MONROE COUNTIES...

At 122 PM EDT, a strong thunderstorm was located near Webster,
moving east at 15 mph. This storm will produce torrential rainfall
and wind gusts up to 30 mph. The heavy rain may result in ponding of
water in poor drainage areas.

Locations impacted include...
Rochester, Irondequoit, Chili, East Rochester, Webster, Fairport,
Brighton, Gates-North Gates, Ontario, Penfield, Walworth, Pittsford,
Union Hill, and Pultneyville.

Torrential rainfall is occurring with this storm, and may cause
localized minor flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4304 7789 4324 7762 4332 7741 4333 7721
      4333 7718 4310 7720
TIME...MOT...LOC 1722Z 251DEG 11KT 4319 7749

Hitchcock
Special weather statement, Jul 5, 12:41 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
141 PM EDT Fri Jul 5 2019

NYZ019-020-085-051845-
Chautauqua-Cattaraugus-Southern Erie-
141 PM EDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATTARAUGUS...
SOUTHEASTERN ERIE AND CHAUTAUQUA COUNTIES...

At 139 PM EDT, thunderstorms were located along a line from near
Jamestown to Cherry Creek and Springville. These storms were
producing very heavy rainfall in localized areas, which may result
in minor flooding in poor drainage areas.

Locations impacted include...
Jamestown, Springville, Lakewood, Gowanda, Falconer, Ashford,
Mayville, Clymer, Long Point State Park, Jamestown West, Chautauqua
Institute, Frewsburg, Ashford Hollow, Findley Lake, East Concord,
Chautauqua, Concord, Busti, Collins and Yorkshire.

This includes Interstate 86 between exits 6 and 16.

Torrential rainfall is occurring with this storm, and may cause
localized minor flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4211 7976 4253 7899 4269 7847 4233 7850
      4200 7920 4200 7959 4203 7976
TIME...MOT...LOC 1739Z 238DEG 9KT 4223 7909

Hitchcock

The radar

The Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Chautauqua

When
July 5, 1:00 PM EST
Where
Chautauqua County, 0.86 mi SW of Bemus Pt
Reported by
Trained Spotter
Coordinates
42.160, -79.390

Video and several spotter reports showed a funnel cloud near Chautauqua Lake.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846706.